Rituximab maintenance & breathlessness

Hi

Since starting with Rituximab on the 8 weekly maintenance, I have been getting progressively more breathless. I do have lung disease, however all my tests are ok and showing no deterioration. So with my respiratory nurse we started looking at Rituximab as this was the only medication I was having and have found many many instances of breathlessness in patients reviews. I asked my haematologist a couple of days ago if this could be the cause and he was quite adamant in his 20 years he had never come across this. 

So my question is. Has this happened to any forum members or do I have to look elsewhere?

Many thanks

Liz

  • Hi again Liz  and a good question.

    I had Rituxitmab as part of my R-EPOCH (not maintenance) and was on it for over 90 hours at a time 24/7 on each of my 6 cycles...... did it gave me breathing issues?....... well maybe, but I also have Asbestosis so my breathing was compromised already.

    The link above about Rituxitmab says this:

    Effects on the lungs

    This treatment can cause changes to the lungs. Tell your doctor if you develop: 

    • a cough
    • wheezing
    • a fever (high temperature)
    • breathlessness.

    You should also tell them if any existing breathing problems get worse. You may have tests to check your lungs.

    Lets see if some of the others come along as my example does not give you real information.

    ((hugs))

  • Thanks Mike

    I was quite surprised the haematologist dismissed it immediately because I have lung disease, when there is quite a lot about it on the internet. 

    Which is why I’m very interested to see if any forum members have had the same issues. 

    So far I’ve had 9 out of 12 injections and the haematologist said I can stop the treatment now as I’m otherwise in good health?!?! Mmm so why stop them if they’re not contributing to the breathlessness, although I’m happy they’ve stopped. 

    Take care Mike

    Best wishes

    Liz

  • Hi again Liz.

    Good to hear that you can now stop your treatment and move on with life.

    I was thinking about your question again and checked back my notes......just before your reply came in.

    When I was first diagnosed with Asbestosis...... just over a year before my R-EPOCH I had a few Lung Function tests....... I then had Lung Function tests before each of my two Stem Cell Transplants and it looks like that my Lung Function had reduced by about 5%.......... even after my two Stem Cell Transplants my Lung Function was still the same....5% below my levels before 'R'..... so my answers may have to be yes to this having an effect on your Lung Function.

    ((hugs)) 

  • Hey Mike

    I have Fibrosis and prior to treatment had no issues with the disease. I could walk for miles, run up & down stairs etc. While on the chemo with Rituximab and the steroids I still had no issues with breathing, it only started when I started getting the injections and had progressively gotten worse over the past 16 months. I think there is a connection and it’s not great. 

    Apparently the injection takes 4 months to leave your system, I had my last shot on 16 October so I’m hoping by February things may start improving, however, it may just be wishful thinking on my part ;) x

  • Let’s look for this to improve once the 4 months is over Fingers crossed

    ((hugs))

  • Hi Liz, I had a period of breathlessness post my rchop and ended up on medication for a while - ramipril - I also had an echo-cardiogram and whilst I got mixed messages, when I look back I wonder if it was the doxirubicin as it takes over 2 years to get all the drugs out of your system post a treatment like that. The haematologist was little help and I got similar replies to you and somehow it seemed to clear itself and my echo-cardiograms got better, so I wonder if yours is similar and as you think treatment linked and whether it will sort itself out as did mine. 

    Fingers crossed it does

    John 

  • Hi John

    Thank you for your response. I’m happy your issues resolved themselves and definitely fingers crossed that mine do too. 

    I truly feel that the Rituximab has played a big part in this but I guess I just have to be patient and see how things go. 

    Take care

    Liz x

  • Update - respiratory team have taken over. My oxygen levels are very low so have portable oxygen. However tomorrow I’m being admitted for tests: ct scan/X-ray/bloods. Consultant feels there is a connection with the Rituximab as my condition has got worse rapidly. Anyway, I’ll keep you updated as and when I know anything more. 

    Best wishes

    Liz

  • Thanks for the update Liz, lets look for Respiratory to move this forward in a positive way for you ((hugs))

  • Liz hope you get some answers and this is resolved quickly

    John 

  • Update - spent a couple days in hospital. Besides the Fibrosis, showing inflammation in the lungs. The consultant says this could be a virus or allergy (Rituximab). They certainly did not dismiss the theory of Rituximab being the cause. So home now with course of steroids and continue with oxygen until my sats improve. Just a case now of time will tell. Thank you guys for your concern. 

    Keep well

    Liz x

  • Hi Liz, good you are home and can get some recovery time x

  • good you are home, it should speed your recovery hopefully

  • Hi liz

    Im currently on Rituximab maintenance injections and on No 8 in jan.

    I too have breathing difficulties like breathlessness and a very chesty cough that only arrived after my 2nd injection.

    My consultant organised a chest xray but this came back clear and he thinks that its a side effect of the injections. He has also said i can finish the injections if i wish to but im 50 50 about it.

    Im hopeing that if i decide to finish the injections then my breathing will improve and the cough will disappear after time.

    But im also concerned that if i stop my injections then the tumours i have will spring back into life quicker.

    So as you can imagine this is giveing me a little bit of stress my family have been great and gave their side of wot they would do.but im still 50 50

    All the best of luck for the future and best wishes for a very happy christmas to you and your family x........ steve 

  • Hi Steve

    its reassuring to me that I’m not the only one this has affected. My haematologist dismissed this completely as he’s never come across it. 

    I have had 9 injections and with each subsequent injection my breathing got worse. I now have oxygen at home and I too am praying when the Rituximab is finally out of my system that my oxygen levels will improve and I can get off this oxygen. 

    I’m so sorry I can’t advise you which way to turn and I do understand your feelings about stopping the treatment but for me it was actually (I feel) safer for me to discontinue than carry on as I really didn’t know how the next injection was going to affect me.  

    Please keep in touch and let me know how things go. 

    Wishing you & your family a healthy and happy Xmas and I’m sure you’ll make the right decision for you. 

    Kind regards & best wishes

    Liz x

  • Welcome to the Community Steve

    Some treatment journeys can bring unwanted challenges and it is a balance as the benefit and risk.  had a great team and trusted them 100% and had to push through on a number of occasions.

    If the breathing issues are effecting daily life then its all about balancing what your consultant is saying with regards to long term effects on the effectiveness of your treatment.